Alert archive / Montana / Winter Storm Warnings in 2015

Winter Storm Warning 4, NWS Missoula, MT

April 14, 20154 counties in Montana

NWS Missoula, MT issued this winter storm warning at Apr 14, 2015, 4:05 PM MDT for 4 counties in Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2015, 4:05 PM MDT (22:05 UTC)
Expired
Apr 14, 2015, 9:00 PM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3298 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 142205
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
405 PM MDT TUE APR 14 2015


MTZ007-150615-
/O.NEW.KMSO.WS.W.0004.150414T2205Z-150415T0300Z/
/O.CON.KMSO.WW.Y.0029.000000T0000Z-150415T1500Z/
BUTTE/BLACKFOOT REGION-
405 PM MDT TUE APR 14 2015

...WINTER STORM WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
HOMESTAKE PASS...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW FOR HOMESTAKE PASS... WHICH IS IN EFFECT
UNTIL 9 PM MDT THIS EVENING. A WINTER WEATHER ADVISORY REMAINS IN
EFFECT UNTIL 9 AM MDT WEDNESDAY.

* IMPACTS/TIMING: SNOW ACCUMULATIONS AND LOW VISIBILITIES OVER
  HOMESTAKE PASS WILL PERSIST THROUGH THE EARLY EVENING HOURS
  MAKING TRAVEL HAZARDOUS.

* SNOW ACCUMULATIONS: 1-3 INCHES.

* LOCATIONS IMPACTED INCLUDE...HOMESTAKE PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IDZ010-MTZ006-150615-
/O.CON.KMSO.WW.Y.0029.000000T0000Z-150415T1500Z/
EASTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
405 PM MDT TUE APR 14 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT
WEDNESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT
WEDNESDAY. 

* IMPACTS/TIMING: SNOW WILL BE POSSIBLE IN ALL AREAS THROUGH THIS
  EVENING...INCLUDING SALMON AND BUTTE AND MAY IMPACT THE EVENING
  COMMUTE. CONDITIONS OVER MOUNTAIN PASSES AND THROUGHOUT THE
  HIGHER TERRAIN...INCLUDING GEORGETOWN LAKE...WILL CONTINUE TO BE
  POOR INTO THE EVENING AND LIKELY REMAIN CHALLENGING IN
  PERSISTENT SHOWERY CONDITIONS OVERNIGHT.

* SNOW ACCUMULATIONS: UP TO 2 INCHES OF SLUSHY SNOW ARE LIKELY
  ACROSS THE LOWER ELEVATIONS...INCLUDING BUTTE AND SALMON. HIGHER
  ELEVATION LOCATIONS...INCLUDING MOUNTAIN PASSES AND THE
  GEORGETOWN LAKE AREA...SHOULD PREPARE FOR AN ADDITIONAL 1-2 INCHES
  ACCUMULATION THROUGH WEDNESDAY MORNING.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO
  LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI
  PASS...SALMON...HIGHWAY 93 SULA TO LOST TRAIL PASS... LOLO PASS

&&

$$
1 follow-up statement
102 
WWUS45 KMSO 150307
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
907 PM MDT TUE APR 14 2015


MTZ007-151500-
/O.EXP.KMSO.WS.W.0004.000000T0000Z-150415T0300Z/
/O.CON.KMSO.WW.Y.0029.000000T0000Z-150415T1500Z/
BUTTE/BLACKFOOT REGION-
907 PM MDT TUE APR 14 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT
WEDNESDAY...
...WINTER STORM WARNING HAS EXPIRED...

THE WINTER STORM WARNING IS NO LONGER IN EFFECT. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY. 

* IMPACTS/TIMING: MINOR SNOW ACCUMULATIONS AND SLICK ROADS WILL
  PERSIST AND CREATE DIFFICULT DRIVING AT TIMES.

* SNOW ACCUMULATIONS: 1-3 INCHES.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY
  12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS

&&


$$

IDZ010-MTZ006-151500-
/O.CON.KMSO.WW.Y.0029.000000T0000Z-150415T1500Z/
EASTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
907 PM MDT TUE APR 14 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT
WEDNESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT
WEDNESDAY. 

* IMPACTS/TIMING: SNOW WILL BE POSSIBLE IN ALL AREAS THROUGH THIS
  EVENING...INCLUDING SALMON. CONDITIONS OVER MOUNTAIN PASSES AND
  THROUGHOUT THE HIGHER TERRAIN...INCLUDING GEORGETOWN LAKE...
  WILL CONTINUE TO BE POOR INTO THE EVENING AND LIKELY REMAIN
  CHALLENGING IN PERSISTENT SHOWERY CONDITIONS OVERNIGHT.

* SNOW ACCUMULATIONS: UP TO 2 INCHES OF SLUSHY SNOW ARE LIKELY 
  ACROSS THE LOWER ELEVATIONS...INCLUDING BUTTE AND SALMON. 
  HIGHER ELEVATION LOCATIONS...INCLUDING MOUNTAIN PASSES AND THE 
  GEORGETOWN LAKE AREA...SHOULD PREPARE FOR AN ADDITIONAL 1- 2 
  INCHES ACCUMULATION THROUGH WEDNESDAY MORNING. 

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON...HIGHWAY 93 SULA TO LOST TRAIL PASS...
  LOLO PASS

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Apr 14, 4:03 PM MDT, 2 minutes earlier.

Area forecast discussion, Apr 14, 4:03 PM MDT, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
403 PM MDT TUE APR 14 2015

.UPDATE...Issued a winter storm warning for Interstate 90
crossing Homestake Pass in Silver Bow county, Montana.

&&

.DISCUSSION...Web cams and observations from around the Butte area
show inclement, snowy, windy conditions...hazardous for those
traveling over Homestake Pass, at least for the next several hours
this evening. Therefore, a winter storm warning has been issued
for I-90 over Homestake Pass.

&&

.AVIATION...The cold Pacific trough will continue to track across
the Northern Rockies tonight through Wednesday morning. Expect
numerous snow showers(with ceiling and visibility reductions) and
gusty northerly winds from Lemhi County to southwest Montana
including KBTM and along the Continental Divide during this
period. A period of heavy snow with visibility less than one half
mile is expected across Silver Bow & Deer Lodge Counties
including KBTM between through around 14/2300z. An upper level
ridge will begin to build in from the northwest bringing drier and
more stable conditions with it during the day on Wednesday and
Thursday. Patchy fog is possible in the Flathead Valley Wednesday
morning. Noble

&&

.PREV DISCUSSION... /ISSUED 310 PM MDT TUE APR 14 2015/

DISCUSSION...An area of enhanced precipitation will continue to
impact much of southwest Montana and parts of eastern Lemhi County
through the rest of this afternoon and into the evening hours.
The heaviest snowfall at present extends from the Sapphire
Mountains east towards the Continental Divide. Icy, snow covered
conditions are already present on Montana Highway 1 at Georgetown
Lake as well as over MacDonald and Homestake Passes. And
challenging travel over these higher elevation locations is likely
to continue into at least this evening. Meanwhile Butte and other
lower elevation locations can also expect to see conditions worsen
as we move towards the evening commute. Although snow may be
initially resistant to accumulate on many roadways, the
anticipated increase in intensity of the next few hours should
lead to at least some slushy spots which may prove dangerous to
commuters. As such Winter Weather Advisories remain in effect
through tonight. The rate of precipitation should start to
diminish after 6 or 7pm MDT, but snow showers will continue
throughout the night which may lead to challenging roadways into
the morning commute.

Showers will diminish across western Montana tomorrow morning,
with partial clearing by the afternoon across the Northern
Rockies. Some patchy morning fog is possible over northwest
Montana, mostly in areas that received precipitation today.

Thursday will see a cool start to the day as skies clear and winds
become calm overnight. A few locations in northwest Montana may
see patchy fog again. Some valley locations, particularly the
Bitterroot Valley, could see temperatures approaching 20 degrees.
Not expecting widespread impacts since those same temperatures
occurred just a few days ago, but some sensitive vegetation which
has just recently budded/sprouted could be affected.

Friday will be a warm day, with widespread 60s/70s in western
Montana and central Idaho. Another disturbance then looks on track
to quickly swing through the Northern Rockies Saturday. Most of
the activity should remain east of the Continental Divide, but
model variability hints that it could deepen and have more impact
for our area. Currently, it appears the main affect would be
showers with a bit of wind, though a deeper trough would bring
more of both. Drier weather and a warming trend is expected under
northwesterly flow aloft for the second half of the week and into
early next week.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 9 AM MDT Wednesday
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

     WINTER STORM WARNING until 9 PM MDT this evening for Homestake
     Pass in the Butte/Blackfoot Region.

ID...WINTER WEATHER ADVISORY until 9 AM MDT Wednesday Eastern Lemhi
     County.

&&

In the hours before

Local storm report, Apr 14, 10:37 AM MDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1037 AM MDT TUE APR 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY SNOW       6 WSW SYRINGA           46.10N 115.83W
04/14/2015  M1.1 INCH        IDAHO              ID   TRAINED SPOTTER

            REPORTED THAT IT SNOWED 1.1" BETWEEN 8 AND 9
            AM PDT.

&&

NWS MISSOULA MT
IRIS SYSTEM

Nearby

Winter Storm Warnings in Montana, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.